Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 73, NWS Amarillo, TX

May 18, 2018Collingsworth County, Wheeler County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 18, 2018, 8:06 PM CDT for Collingsworth County, Wheeler County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2018, 8:06 PM CDT (01:06 UTC)
Expired
May 18, 2018, 8:37 PM CDT
In force
31 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Collingsworth County, TX, Wheeler County, TX

The radar

The Altus AFB radar (KFDR), 130 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
517 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
3480 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

604 
WUUS54 KAMA 190106
SVRAMA
TXC087-483-190200-
/O.NEW.KAMA.SV.W.0073.180519T0106Z-180519T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
806 PM CDT FRI MAY 18 2018

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wheeler County in the Panhandle of Texas...
  Central Collingsworth County in the Panhandle of Texas...

* Until 900 PM CDT

* At 806 PM CDT, a severe thunderstorm was located 4 miles north of
  Wellington, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Wellington, Lutie, Quail and Samnorwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3478 10017 3486 10046 3525 10021 3524 10000
      3507 10000
TIME...MOT...LOC 0106Z 210DEG 19KT 3491 10024 

HAIL...1.25IN
WIND...60MPH
 
$$

LFM
2 follow-up statements
230 
WWUS54 KAMA 190125
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
825 PM CDT FRI MAY 18 2018

TXC087-483-190200-
/O.CON.KAMA.SV.W.0073.000000T0000Z-180519T0200Z/
Wheeler TX-Collingsworth TX-
825 PM CDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN WHEELER AND EASTERN COLLINGSWORTH COUNTIES...

At 825 PM CDT, a severe thunderstorm was located 7 miles east of
Lutie, or 12 miles northeast of Wellington, moving northeast at 40
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Lutie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3484 10014 3490 10034 3518 10016 3524 10000
      3507 10000
TIME...MOT...LOC 0125Z 207DEG 33KT 3500 10009 

HAIL...1.00IN
WIND...60MPH
 
$$

LFM
789 
WWUS54 KAMA 190137
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
837 PM CDT FRI MAY 18 2018

TXC087-483-190146-
/O.CAN.KAMA.SV.W.0073.000000T0000Z-180519T0200Z/
Wheeler TX-Collingsworth TX-
837 PM CDT FRI MAY 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WHEELER AND
EASTERN COLLINGSWORTH COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3484 10014 3490 10034 3518 10016 3524 10000
      3507 10000
TIME...MOT...LOC 0135Z 210DEG 19KT 3505 10005 

$$

TLH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:20 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 18, 6:20 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
620 PM CDT Fri May 18 2018

.AVIATION...
00Z TAF Cycle

VFR conditions will prevail at all three TAF sites through 00Z
Sunday. Southeast to southwest winds 10 to 20 knots will become
northwest and north 10 to 20 knots at the Guymon and Dalhart TAF
sites. South to southwest winds 15 to 25 knots with gusts near 30
knots at the Amarillo TAF site can be expected through 00Z Sunday.

&&

.PREV DISCUSSION... /Issued 256 PM CDT Fri May 18 2018/

DISCUSSION...
Current surface analysis shows storms beginning to develop across
the Texas South Plains ahead of the dryline across far western TX
Panhandle. Also interesting to note that the latest visible
satellite imagery along with surface obs across northern areas are
indicating a surface low developing with cyclonic flow situated
across portions of SE Colorado and far northern OK Panhandle. This
has helped to establish a southwesterly surface flow across the
northeastern Panhandles. Across the eastern Panhandles, some
residual outflow boundaries from yesterdays convection are
drifting northwest to northeast across the region. These
boundaries will help initiate thunderstorms going further into
the afternoon hours. Looking at KAMA 18Z RAOB data, low level
moisture is present with SBCAPE and MUCAPE over 2500 J/Kg with
large CAPE pronounced in the hail growth zone. With that said, as
storms initiate, very large hail will be the main threat,
especially across the eastern Panhandles where low and mid level
moisture is more present as seen in the latest hi-res upper air
profiles compared to the 18Z soundings for KAMA is a bit more
limited in mid level moisture availability. Mild level lapse rates
however are quite steep across all of the central and eastern
Panhandles. Compared to our 18Z sounding where wind shear is a
bit more limited with weak backing and veering in the bottom 8-10
kft, a LLJ is expected to move across the eastern Panhandles later
this evening along with a mid level perturbation in the mean
flow. This will increase wind shear later on in the evening and
aid in convection lasting into the evening hours.

The initial storm development this afternoon will bring very large
hail as the main threat. If the low level winds across the east
have enough low level veering, hail growth size in the strong
updraft of supercells may be as big as baseballs during the onset
of convection initiation. Eventually as the LLJ develops, a
multicell linear convection should develop and as sufficient
mixing and outflow will allow damaging winds to be the main threat
with convection ending around midnight as the remainder of the
precipitation moves east-northeast out of the Panhandles region.

Going into the day tomorrow, a cold front will slowly makes its
way south through the region, this should generate more
widespread chances of showers and thunderstorms across the entire
Panhandles region going into the afternoon hours. Timing of the
cold front is not in full agreement between the latest 18/12Z
model and numerical data. Eventually though the cold front will
makes its way south of the Panhandles by Sunday morning bringing
temperatures below average by Sunday.

Going through the remainder of the forecast period, it shall be
the battle of the airmasses. Of course with different global model
solutions out with time, the dryline setup will be the main
focal point of diurnal convection throughout most of the forecast
period. A gradual warming trend through the coming week will be
expected as a warm front will move north up into Kansas by early
next week. Precipitation chances will shift east throughout the
week as southerly and southeasterly surface winds will eventually
become more southeasterly as an upper level ridge builds into the
region toward the end of the forecast period. High temperatures
will rise to well above average by the end of the forecast period.

FIRE WEATHER...
Elevated to critical fire weather conditions are expected across
the far western areas this afternoon as 20 ft. winds around 20 kts
along with low min RH vales around 9-12% will establish fire
weather conditions.

Elevated fire weather conditions are possible across the far
western areas again for tomorrow.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/11
Hazardous weather outlook, May 18, 4:12 PM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
412 PM CDT Fri May 18 2018

OKZ001>003-TXZ001>020-317-191100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
412 PM CDT Fri May 18 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible across the eastern half of the combined
Panhandles this afternoon and evening. Any thunderstorms that
develop will be capable of being strong to severe. The main
threats will be damaging winds up to 70 MPH and large hail. Heavy
rains can also be expected with the stronger storms, possibly
leading to localized flooding or flash flooding. An isolated
tornado cannot be ruled out. A Severe Thunderstorm Watch is in
effect until 10 PM this evening for the eastern Oklahoma and the
eastern half of the Texas Panhandles.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible Saturday through Thursday across
much of the Oklahoma and Texas Panhandles. Some storms that
develop will have the potential to become strong to severe.

Elevated fire weather conditions are also possible for Saturday
across the far western Panhandles.

.SPOTTER INFORMATION STATEMENT...

Emergency Managers and spotter groups should be ready for possible
activation through this evening.

Schneider

In the hours before

Local storm report, May 18, 7:06 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
706 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     8 W SLAPOUT             36.60N 100.26W
05/18/2018  M59 MPH          BEAVER             OK   MESONET

&&

EVENT NUMBER AMA1800089

SCHNEIDER
Local storm report, May 18, 7:11 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
711 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             14 WNW CANADIAN         36.00N 100.61W
05/18/2018  M1.00 INCH       ROBERTS            TX   SOCIAL MEDIA

&&

EVENT NUMBER AMA1800090

TLH
Special weather statement, May 18, 7:16 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Amarillo TX
716 PM CDT FRI MAY 18 2018

OKZ003-TXZ005-190045-
Beaver OK-Lipscomb TX-
716 PM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BEAVER AND NORTHERN
LIPSCOMB COUNTIES UNTIL 745 PM CDT...

At 715 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Laverne to 3 miles northwest
of Darrouzett. Movement was northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Follett, Darrouzett, Gate, Knowles and Slapout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3633 10000 3625 10050 3700 10016 3700 10000
TIME...MOT...LOC 0015Z 210DEG 39KT 3663 9993 3648 10036

LFM
Local storm report, May 18, 7:24 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
724 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND GST     5 NW SLAPOUT            36.67N 100.18W
05/18/2018  E60 MPH          BEAVER             OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1800091

SCHNEIDER
Local storm report, May 18, 7:29 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
729 PM CDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             3 S PERRYTON            36.35N 100.80W
05/18/2018  E2.50 INCH       OCHILTREE          TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1800092

SCHNEIDER
Special weather statement, May 18, 7:47 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Amarillo TX
747 PM CDT FRI MAY 18 2018

TXZ019-020-190115-
Donley TX-Collingsworth TX-
747 PM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR COLLINGSWORTH AND SOUTHEASTERN
DONLEY COUNTIES UNTIL 815 PM CDT...

At 747 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Wellington, moving northeast at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wellington, Dodson, Dozier, Lutie, Quail and Samnorwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3475 10062 3518 10040 3518 10000 3475 10000
TIME...MOT...LOC 0047Z 210DEG 27KT 3482 10030

LFM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:47 PM CDTSpecial Weather StatementAMACollingsworth28 min
May 18, 8:58 PM CDTSpecial Weather StatementAMAHutchinson32 min
May 18, 9:55 PM CDTSpecial Weather StatementAMAOchiltree35 min
May 18, 10:19 PM CDTSpecial Weather StatementAMALipscomb26 min
May 18, 10:20 PM CDTSpecial Weather StatementAMAOchiltree25 min
May 18, 10:53 PM CDTSpecial Weather StatementAMALipscomb52 min
May 18, 11:31 PM CDTSpecial Weather StatementAMALipscomb29 min
May 19, 6:53 PM CDTSpecial Weather StatementAMADallam37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.